Alert archive / Arizona / Red Flag Warnings in 2023
Red Flag Warning 5, NWS Tucson, AZ
NWS Tucson, AZ issued this red flag warning at Apr 24, 2023, 1:57 PM MST for 4 counties in Arizona. It took effect at Apr 25, 2023, 2:00 PM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 24, 2023, 1:57 PM MST (20:57 UTC)
- In effect from
- Apr 25, 2023, 2:00 PM MST
- Expired
- Apr 25, 2023, 7:00 PM MST
- In force
- 5 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3674 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
632 WWUS85 KTWC 242057 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 157 PM MST Mon Apr 24 2023 AZZ152-251200- /O.UPG.KTWC.FW.A.0004.230425T2100Z-230426T0200Z/ /O.NEW.KTWC.FW.W.0005.230425T2100Z-230426T0200Z/ Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- 157 PM MST Mon Apr 24 2023 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 7 PM MST TUESDAY FOR STRONG AND GUSTY WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE WEATHER DANGER FOR FIRE WEATHER ZONE 152... The National Weather Service in Tucson has issued a Red Flag Warning, which is in effect from 2 PM to 7 PM MST Tuesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 152, which includes the lower elevations of Graham and Greenlee counties and the eastern two thirds of Cochise county. * TIMING...Tuesday afternoon into Tuesday evening. * WINDS...West to northwest 20-foot winds 20 to 25 mph with gusts between 35 and 45 mph. * RELATIVE HUMIDITY..As low as 8 to 15 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
375 WWUS85 KTWC 251015 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 315 AM MST Tue Apr 25 2023 AZZ152-260200- /O.CON.KTWC.FW.W.0005.230425T2100Z-230426T0200Z/ Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- 315 AM MST Tue Apr 25 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM MST THIS EVENING FOR STRONG AND GUSTY WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE WEATHER DANGER FOR FIRE WEATHER ZONE 152... * AFFECTED AREA...Fire Weather Zone 152, which includes the lower elevations of Graham and Greenlee counties and the eastern two thirds of Cochise county. * TIMING...2 pm this afternoon until 7 pm this evening. * WINDS...West to northwest 20-foot winds 20 to 25 mph with gusts between 35 and 45 mph. Strongest likely in the Gila valley. * RELATIVE HUMIDITY..As low as 8 to 15 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or are expected to develop. A combination of strong winds, low relative humidity and dry dead vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
889 WWUS85 KTWC 260157 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 657 PM MST Tue Apr 25 2023 AZZ152-260300- /O.EXP.KTWC.FW.W.0005.000000T0000Z-230426T0200Z/ Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- 657 PM MST Tue Apr 25 2023 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR FIRE WEATHER ZONE 152... Winds will continue to diminish this evening and critical fire weather criteria will no longer be reached. $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 24, 1:50 PM MST, 7 minutes earlier.
Area forecast discussion, Apr 24, 1:50 PM MST, 7 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 150 PM MST Mon Apr 24 2023 .SYNOPSIS... A weather system will pass to our north through Tuesday, bringing breezy winds. Temperatures will be above normal each day during the upcoming week except for Wednesday. && .DISCUSSION... Southern Arizona is currently under broad northwest flow aloft. Looking upstream, there is a closed upper-level low over the Great Basin that is dropping southeast. Due to this system, wind gusts have increased across southern Arizona with several locations reporting 20-30mph gusts. As of this writing, temperatures are ranging in the mid 80s, depending on location, which is 1-4 degrees cooler than yesterday. This closed low will continue to drop towards the Four Corners region Tuesday. Pressure gradients will continue to tighten as the trough approaches, bringing gusty winds. We have issued a Red Flag Warning and it is in effect Tuesday from 2-7pm in Cochise and Graham/Greenlee counties, specifically in the lower elevations. Temperatures will also drop slightly to the mid to low 80s, depending on location. Wednesday is looking to be the coolest day of the week, with temperatures dropping to the low 80s. As the trough moves east and out of our area, a large ridge will be filling in behind, allowing for an increase in temperatures. For Tucson this weekend, there is a 40% chance of exceeding 95 degrees on Saturday with a 7% chance of exceeding 100 degrees on Sunday. && .AVIATION...Valid through 26/00Z. A few high clouds at or above 20k feet through 25/03z, but otherwise SKC skies the next 24 hours. Westerly surface winds 12-18 kts with local gusts up to 25 kts will decrease to less than 10 kts after 25/04z. West winds increase again after 25/18z to 15-20 kts with local gusts up to 35 kts, especially toward KSAD. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... The majority of the area will be dry during the next 7 days. The exception will be a slight chance of a few light showers Tuesday afternoon across the far northern portions of fire weather zone 153. 20-foot winds this afternoon will be out of W-SW at 15 to 22 mph with higher gusts. Stronger winds Tuesday with 20-foot W-NW winds of 20 to 30 mph with gusts 30 to 45 mph as a weather system moves across the 4-corners. Critical fire weather conditions are likely Tuesday afternoon across Fire Weather zone 152, and a Red Flag Warning has been issued across the lower elevations. Not as windy Wednesday with afternoon breezes continuing into this weekend. Minimum RH values will drop below critical thresholds each afternoon through the end of the week across the mid and lower elevations. Temperatures will be several degrees above normal today and Tuesday, near normal Wednesday and then heating up this upcoming weekend where highs will run 5-10 degrees above normal. && .TWC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 2 PM to 7 PM MST Tuesday for AZZ152. && Public...Dang/Giralte Aviation...Dang Fire Weather....Dang Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 2:50 AM MST | Fire Weather Watch | TWC | Cochise, Graham, Greenlee, Pinal | 11 hr |
Nearby
Red Flag Warnings in Arizona, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.